All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.


We use cookies and similar technologies to improve your browsing experience, personalize content and offers, show targeted ads, analyze traffic, and better understand you. We may share your information with third-party partners for marketing purposes. To learn more and make choices about data use, visit our Advertising Policy and Privacy Policy. By clicking “Accept and Continue” below, (1) you consent to these activities unless and until you withdraw your consent using our rights request form, and (2) you consent to allow your data to be transferred, processed, and stored in the United States.

Dr. Ben Wedro practices emergency medicine at Gundersen Clinic, a regional trauma center in La Crosse, Wisconsin. His background includes undergraduate and medical studies at the University of Alberta, a Family Practice internship at Queen's University in Kingston, Ontario and residency training in Emergency Medicine at the University of Oklahoma Health Sciences Center.
Antidepressants are occasionally associated with tinnitus (Robinson, 2007). For example, Tandon (1987) reported that 1% of those taking imiprimine complained of tinnitus. In a double-blind trial of paroxetine for tinnitus, 3% discontinued due to a perceived worsening of tinnitus (Robinson, 2007). There are case reports concerning tinnitus as a withdrawal symptom from Venlafaxine and sertraline (Robinson, 2007). In our clinical practice, we have occasionally encountered patients reporting worsening of tinnitus with an antidepressant, generally in the SSRI family.
Masking. Masking devices, worn like hearing aids, generate low-level white noise (a high-pitched hiss, for example) that can reduce the perception of tinnitus and sometimes also produce residual inhibition — less noticeable tinnitus for a short time after the masker is turned off. A specialized device isn't always necessary for masking; often, playing music or having a radio, fan, or white-noise machine on in the background is enough. Although there's not enough evidence from randomized trials to draw any conclusions about the effectiveness of masking, hearing experts often recommend a trial of simple masking strategies (such as setting a radio at low volume between stations) before they turn to more expensive options.
Ringing in your ears, hissing, buzzing, roaring - tinnitus can take many forms. The bothersome and uncomfortable noise in your ear varies from one tinnitus sufferer to another. So does the impact of tinnitus on people's lives. Some get used to the never-ending noise in the ear with relative ease, while others are driven to despair. Many ask can tinnitus be cured? Is there a tinnitus remedy?
As of 2014 there were no medications effective for idiopathic tinnitus.[3][73] There is not enough evidence to determine if antidepressants[81] or acamprosate are useful.[82] While there is tentative evidence for benzodiazepines, it is insufficient to support usage.[3] Usefulness of melatonin, as of 2015, is unclear.[83] It is unclear if anticonvulsants are useful for treating tinnitus.[3][84] Steroid injections into the middle ear also do not seem to be effective.[85][86]

Muscular tinnitus can be caused by several degenerative diseases that affect the head and neck including amyotrophic lateral sclerosis or multiple sclerosis. Myoclonus can also cause muscular tinnitus, especially palatal myoclonus, which is characterized by abnormal contractions of the muscles of the roof of the mouth. Spasms of the stapedial muscle (which attaches to the stapes bone or stirrup), which is the smallest muscle in the body, and tensor tympani muscle, both of which are located in the middle ear, have also been associated with objective tinnitus. Myoclonus or muscle spasms may be caused by an underlying disorder such as a tumor, tissue death caused by lack of oxygen (infarction), or degenerative disease, but it is most commonly a benign and self-limiting problem.

If your doctor cannot find any medical condition responsible for your tinnitus, you may be referred to an otolaryngologist (commonly called an ear, nose, and throat doctor, or an ENT). The ENT will physically examine your head, neck, and ears and test your hearing to determine whether you have any hearing loss along with the tinnitus. You might also be referred to an audiologist who can also measure your hearing and evaluate your tinnitus.
There are many different conditions and disorders that affect nerve channels leading to the ears, which can cause someone to hear abnormal ringing or other sounds in their ears. These conditions usually cause other symptoms at the same time (such as dizziness, hearing loss, headaches, facial paralysis, nausea and loss of balance), which doctors use as clues to uncover the underlying cause of tinnitus.
For some people, the jarring motion of brisk walking can produce what is called a seismic effect which causes movement in the small bones or contractions in the muscles of the middle ear space. You can experiment to find out if this is the cause by walking slowly and smoothly to see if the clicking is present. Then, try walking quickly and with a lot of motion to see if you hear the clicking. You can also test for the seismic effect by moving your head up and down quickly. 
×